Ohio, 2017

Winter Weather in Ohio, January 29 to 30, 2017

January 29 to 30, 2017 · NWS ILN · 12 events in 12 counties and zones

Scattered snow showers developed across the region and minor accumulations were noted in some of the heavier showers, or where multiple rounds of snow hit this day.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Scattered snow showers developed across the region and minor accumulations were noted in some of the heavier showers, or where multiple rounds of snow hit this day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jan 29, 3:23 PM EST, 37 minutes earlier.

Area forecast discussion, Jan 29, 3:23 PM EST, 37 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
323 PM EST Sun Jan 29 2017

.SYNOPSIS...
A weak upper level disturbance will push through the area this
afternoon into this evening, allowing for scattered snow showers
and light snow to continue before diminishing in coverage
overnight. A low tracking across the Great Lakes region will
provide a chance for light snow Monday night into Tuesday for
northern/northeastern portions of the region.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
As an H5 disturbance continues to dig into the Ohio Valley this
afternoon into the evening, scattered snow shower activity will
continue in the FA. An area of banded light snow has developed
for southern/southeastern portions of the FA in response to a
weak surface convergent axis that has set up over the southern
third of the area. Although hi-res model suites continue to
handle this feature poorly (both in timing and space), the
persistent activity has required slightly higher forecast snow
totals in those areas (generally 1 to 1.5 inches in total).
Expect that highest totals may set up in a line from Maysville
to Portsmouth, where accumulations of 1.5 inches are most
likely. Outside of this activity, which at the current time
continues to regenerate westward, snow showers have been a bit
more widely scattered with very little in the way of
accumulation thus far. Thus, have reduced snow totals for many
locations north/west of the I-71 corridor.

For the remainder of the afternoon, will maintain
likely/categorical PoPs across the southern half of the FA, with
chance for the northern half. As best forcing shifts east past
03z, expect that coverage will diminish greatly for the entire
area, however, a lingering light snow shower or flurry cannot be
ruled out for the overnight period.

Have bumped high temperatures for the afternoon down a bit in
accordance with observations where most persistent snow
continues to fall. Lows will dip to near 20 degrees area-wide
tonight.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
Although a few flurries may linger in the eastern FA early in
the period, the day will be mostly dry as a surface ridge axis
translates the area through the day. By late Monday evening, an
area of low pressure will begin to track across the Great Lakes
region, allowing for a return of WAA-induced snow chances,
mainly for the northern/northeastern third of the FA. Activity
again will be light, but cannot rule out a dusting to a couple
of tenths of accumulation overnight into early Tuesday morning
for these areas.

As the low tracks north of the area, the pressure gradient will
tighten, allowing for stronger southerly flow at the surface to
become established Monday night into early Tuesday. Have gone
with a non-diurnal temperature trace Monday night as WAA
increases in the area as the warm front moves through. Tuesday
looks to be the warmest day through the first half of the week,
as temperatures climb into the upper 30s (north) to the mid-40s
(south).

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
West to northwest flow aloft will persist through the end of the
work week. A sprawling area of surface high pressure will extend
from east of the Canadian Rockies, then southeast into the western
Great Lakes and Ohio Valley. Despite surface ridging, a weak
disturbance on Wednesday may bring a brief rain or snow shower,
otherwise dry weather is expected. The flow will contain
considerable RH at times, especially Wednesday, but at least some
partly cloudy conditions may occur by Thursday and Friday.

Much variability in the operational models continues for the upcoming
weekend on how the northern and southern branches of the jet stream
will behave. Low confidence remains on the timing of embedded
disturbances within each branch and whether or not phasing occurs
between the two branches. Have kept a dry forecast lingering into
Saturday. A chance of rain and snow has been introduced for Sunday.
Temperatures will be seasonably cold for the first week in
February.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
Approaching upper level trough is aiding in the rapid expansion
of snow ahead of it, primarily at KILN and southeast of the I-71
corridor. IFR steady snow is expected for a few hours before the
cold pool snow processes take over later this afternoon.

MVFR cigs will combine with occasional lower vsbys in snow
showers through the day and early evening under a fairly solid
cloud deck. Cold pool of air underneath an strong upper level
trough will keep the upward motion necessary for a continued
threat for light snow over the region and taf sites,
particularly CVG and LUK this evening.

Skies will scatter out in the wake of the upper trough and
subsequent downward motion early Monday morning. A weak surface
ridge will build in the midwest and track over the taf sites by
the afternoon.

OUTLOOK...MVFR ceilings and visibilities are possible late
Monday night and early Tuesday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...KC
NEAR TERM...KC
SHORT TERM...KC
LONG TERM...Hickman
AVIATION...Franks
Hazardous weather outlook, Jan 29, 2:46 PM EST, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
246 PM EST SUN JAN 29 2017

INZ050-058-059-066-073-074-OHZ026-034-035-042>046-051>056-060>065-
070>074-077-080-301200-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-HARDIN-MERCER-
AUGLAIZE-DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-
MADISON-FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-
PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-
HIGHLAND-
246 PM EST SUN JAN 29 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...CENTRAL OHIO...SOUTHWEST OHIO AND
WEST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SNOW SHOWERS WILL CONTINUE THROUGH THE REMAINDER OF THE AFTERNOON
AND EVENING HOURS. LIGHT SNOW ACCUMULATION OF AN INCH OR LESS WILL
BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

INZ075-080-KYZ089>100-OHZ078-079-081-082-088-301200-
OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-CLERMONT-BROWN-ADAMS-PIKE-
SCIOTO-
246 PM EST SUN JAN 29 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY AND SOUTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

LIGHT SNOW AND SNOW SHOWERS WILL CONTINUE THROUGH THE REMAINDER OF
THE AFTERNOON AND EVENING HOURS. LIGHT SNOW ACCUMULATION OF AROUND
AN INCH IS EXPECTED, BUT SLIGHTLY HIGHER TOTALS ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jan 29, 3:23 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
323 PM EST SUN JAN 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0322 PM     SNOW             SCIOTOVILLE             38.76N  82.89W
01/29/2017  M0.5 INCH        SCIOTO             OH   EMERGENCY MNGR

&&

EVENT NUMBER ILN1700159

JSS
Local storm report, Jan 29, 3:26 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
326 PM EST SUN JAN 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     SNOW             MAYSVILLE               38.64N  83.75W
01/29/2017  E1.0 INCH        MASON              KY   SOCIAL MEDIA

&&

EVENT NUMBER ILN1700160

JSS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 winter weather. Local standard time, as filed.

Winter Weather, Adams

When
January 29, 4:00 PM EST to January 30, 12:00 AM EST
Where
Adams forecast zone
Reported by
Department of Highways
Coordinates
38.846, -83.472 (the zone’s center; the record gives no point)

The county garage near West Union measured 1.5 inches of snowfall. The cooperative observer located 6 miles east of West Union measured 1.3 inches.

Winter Weather, Brown

When
January 29, 4:00 PM EST to January 30, 12:00 AM EST
Where
Brown forecast zone
Reported by
Department of Highways
Coordinates
38.934, -83.867 (the zone’s center; the record gives no point)

The county garage near Georgetown measured 1.5 inches of snowfall.

Winter Weather, Butler

When
January 29, 4:00 PM EST to January 30, 12:00 AM EST
Where
Butler forecast zone
Reported by
Public
Coordinates
39.439, -84.576 (the zone’s center; the record gives no point)

An inch of snow was reported to have fallen in Middletown.

Winter Weather, Champaign

When
January 29, 4:00 PM EST to January 30, 12:00 AM EST
Where
Champaign forecast zone
Reported by
COOP Observer
Coordinates
40.138, -83.769 (the zone’s center; the record gives no point)

The observer west of Urbana measured six tenths of an inch of snow.

Winter Weather, Clark

When
January 29, 4:00 PM EST to January 30, 12:00 AM EST
Where
Clark forecast zone
Reported by
COOP Observer
Coordinates
39.917, -83.784 (the zone’s center; the record gives no point)

The observer just north of Springfield measured six tenths of an inch of snow. The CoCoRaHS observer 4 miles north of town measured a half inch.

Winter Weather, Clinton

When
January 29, 4:00 PM EST to January 30, 12:00 AM EST
Where
Clinton forecast zone
Reported by
Official NWS Observations
Coordinates
39.415, -83.808 (the zone’s center; the record gives no point)

The NWS office measured 1.4 inches of snow. An employee near Odgen measured 1.2 inches. Another employee 2 miles north of Wilmington measured six tenths of an inch of snow.

Winter Weather, Highland

When
January 29, 4:00 PM EST to January 30, 12:00 AM EST
Where
Highland forecast zone
Reported by
Department of Highways
Coordinates
39.185, -83.601 (the zone’s center; the record gives no point)

The county garage near Hillsboro measured an inch of snow. A social media report from north of Wakefield measured eight tenths of an inch.

Winter Weather, Montgomery

When
January 29, 4:00 PM EST to January 30, 12:00 AM EST
Where
Montgomery forecast zone
Reported by
NWS Employee
Coordinates
39.755, -84.291 (the zone’s center; the record gives no point)

A NWS employee north of Lytle measured six tenths of an inch of snowfall.

Winter Weather, Pickaway

When
January 29, 4:00 PM EST to January 30, 12:00 AM EST
Where
Pickaway forecast zone
Reported by
COOP Observer
Coordinates
39.642, -83.024 (the zone’s center; the record gives no point)

The observer near Circleville measured a half inch of snowfall.

Winter Weather, Pike

When
January 29, 4:00 PM EST to January 30, 12:00 AM EST
Where
Pike forecast zone
Reported by
COOP Observer
Coordinates
39.077, -83.067 (the zone’s center; the record gives no point)

The observer near Waverly measured seven tenths of an inch of snowfall. The county garage north of Wakefield measured two tenths.

Winter Weather, Scioto

When
January 29, 4:00 PM EST to January 30, 12:00 AM EST
Where
Scioto forecast zone
Reported by
Emergency Manager
Coordinates
38.804, -82.993 (the zone’s center; the record gives no point)

The EMA in Sciotoville and a spotter east of Wheelersburg both measured 2.8 inches of snow. Another EMA in Rarden and the county garage in Lucasville measured 2 inches.

Winter Weather, Warren

When
January 29, 4:00 PM EST to January 30, 12:00 AM EST
Where
Warren forecast zone
Reported by
NWS Employee
Coordinates
39.428, -84.167 (the zone’s center; the record gives no point)

A NWS employee north of Maineville measured eight tenths of an inch of snow.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2017Every state in 2017This day in weather historyWarnings in Ohio, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 677063, 677064, 677066, 677069, 677071, 677072, 677075, 677076, 677079, 677081, 677082, 677083.